Neuropathy secondary to drugs
Neuropathy is injury to the peripheral nerves. These are nerves that are not in the brain or spinal cord. Neuropathy secondary to drugs is a loss of sensation or movement in a part of the body due to nerve damage from taking a certain medicine or combination of medicines.
The damage is caused by the toxic effect of a certain medicines on the peripheral nerves. There may be damage to the axon part of the nerve cell, which interferes with nerve signals. Or, the damage may involve the myelin sheath, which insulates the axons and increases the speed of transmission of signals through the axon.
Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (distal) and move toward the center of the body (proximal). There may also be changes in movement, such as weakness. There may also be burning pain.
Many medicines and substances may lead to development of neuropathy. Examples are listed below.
Heart or blood pressure drugs:
Drugs used to fight cancer:
Drugs used to fight infections:
- Isoniazid (INH), used against tuberculosis
- Metronidazole (Flagyl)
- Thalidomide (used to fight leprosy)
Drugs used to treat autoimmune disease:
- Etanercept (Enbrel)
- Infliximab (Remicade)
- Leflunomide (Arava)
Drugs used to treat seizures:
Drugs to fight HIV/AIDS:
- Didanosine (Videx)
- Emtricitabine (Emtriva)
- Stavudine (Zerit)
- Tenofovir and emtricitabine (Truvada)
Other drugs and substances that may cause neuropathy include:
- Colchicine (used to treat gout)
- Disulfiram (used to treat alcohol use)
Symptoms may include any of the following:
Sensation changes usually begin in the feet or hands and move inward.
Exams and Tests
A brain and nervous system examination will be done.
Other tests include:
Treatment is based on the symptoms and how severe they are. The drug causing the neuropathy may be stopped, reduced in dose, or changed to another drug. (Never change any drug without first talking to your health care provider.)
Your provider may suggest the following drugs to help control pain:
- Over-the-counter pain relievers may be helpful for mild pain (neuralgia).
- Phenytoin, carbamazepine, gabapentin, pregabalin, duloxetine, or tricyclic antidepressants such as nortriptyline may reduce the stabbing pains some people experience.
- Opiate pain relievers, such as morphine or fentanyl, may be needed to control severe pain.
There are currently no medicines that can reverse the loss of sensation. If you have lost sensation, you may need to take safety measures to avoid injury.
Ask your provider if there are exercises that can help relieve your symptoms.
Many people can partially or fully return to their normal function. The disorder does not usually cause life-threatening complications, but it can be uncomfortable or disabling.
Complications may include:
- Inability to function at work or home because of permanent loss of sensation
- Pain with tingling in the area of the nerve injury
- Permanent loss of sensation (or rarely, movement) in an area
When to Contact a Medical Professional
Call your provider if you have a loss of sensation or movement of any area of the body while taking any medicine.
Your provider will closely monitor your treatment with any drug that may cause neuropathy. The goal is to keep the proper blood level of the drug needed to control the disease and its symptoms while preventing the drug from reaching toxic levels.
Jones MR, Urits I, Wolf J, et al. Drug-induced peripheral neuropathy, a narrative review. Curr Clin Pharmacol. January 2019. PMID: 30666914 www.ncbi.nlm.nih.gov/pubmed/30666914.
Katirji B. Disorders of peripheral nerves. In: Daroff RB, Jankovic J, Mazziotta JC, Pomeroy SL, eds. Bradley's Neurology in Clinical Practice. 7th ed. Philadelphia, PA: Elsevier; 2016:chap 107.
O'Connor KDJ, Mastaglia FL. Drug-induced disorders of the nervous system. In: Aminoff MJ, Josephson SA, eds. Aminoff's Neurology and General Medicine. 5th ed. Waltham, MA: Elsevier Academic Press; 2014:chap 32.
Reviewed By: Alireza Minagar, MD, MBA, Professor, Department of Neurology, LSU Health Sciences Center, Shreveport, LA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.